New York, 2017

Hail in New York, June 24, 2017

June 24, 2017 · NWS BUF · 1 event in 1 county or zone

A thunderstorm in Niagara Falls produced three-quarter inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A thunderstorm in Niagara Falls produced three-quarter inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 24, 3:03 PM EST, 11 minutes earlier.

Area forecast discussion, Jun 24, 3:03 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
403 PM EDT Sat Jun 24 2017

.SYNOPSIS...
Temperatures will run cooler than average this weekend and into
early next week, as upper level troughing moves across the
region. The cooler temperatures will be accompanied by showers at
times, as a series of upper level disturbances moving through the
trough cross the area. The trough will move east by Wednesday,
with warmer temperatures expected by mid-week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Regional radars showing a narrow line of convection focused
along the lake breeze convergence between Niagara
Falls/Rochester and Buffalo/Batavia. A shortwave entering the
Lower Great Lakes will enhance this convection, then eventually
cause it to shift to the east as the shortwave moves across the
region. These trends are captured by mesoscale guidance, but
were blended to match latest radar trends with a narrow line of
likely PoPs along the Niagara/Erie county border which shifts
east toward Rochester but weakens with the loss of daytime
heating. Locally heavy rainfall amounts can be expected in this
line, with localized rainfall amounts in excess of an inch
possible.

Any convective activity will come to an end during the evening
hours, with the loss of diurnal heating, leaving quiet and cool
night across the area. The cooler temperatures aloft, combined
with diminished cloud cover will translate to cooler readings
than we have seen at night of late, with lows dipping into the
upper 50s along the lake plains, with mid 50s across the higher
elevations inland.

On Sunday, a broad mid-level longwave trough will extend from the
Northern Plains across the Great Lakes and into the Northeast
region. Latest guidance continuing to support the idea of a sharp
mid level shortwave and embedded vigorous vorticity max moving
through the base of the longwave trough and crossing western and
central New York during the day. Synoptic scale lift from this
shortwave and low-level forcing from a surface trough and 30+ knot
low level jet will contribute to scattered showers and isolated
thunderstorms. The most widespread coverage will be during the
afternoon corresponding to peak heating and closer to the passage of
the surface trough.

Gusty southwest winds 25-30kts downwind of the lakes should provide
a lake shadow to keep shower/storm coverage mainly inland.
Temperatures will top out a few degrees below normal due to the
influence of the longwave trough and associated pool of cool air
aloft. Highs are forecast to top out within a few degrees of 70.
Dewpoints only around 50 will yield very comfortable humidity
levels.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Through the course of this period a long wave trough will pass
across the Great Lakes region, reaching its greatest depth Monday
night as a strong shortwave passes through. Within this trough
temperatures at 850 hPa will bottom out around +5 to +6C, and at 500
hPa temperatures of -20C within this trough will be around 4SD below
normal for this time of year centered across the Ohio Valley.

Sunday night a swath of deeper moisture will settle southward across
Lake Ontario and later Lake Ontario. As temperatures at 925/850 hPa
drop to around +10/+6C lake instability will increase over a +22C
(Lake Erie) and +19C (Lake Ontario) lake surface. While rain showers
will be possible across the lake plains, greatest chances will be
across the higher terrain of SW NYS and the Tug Hill to SE of Lake
Ontario region where orographic uplift on a west to northwesterly
wind in addition to lake induced CAPE values of 1500 to 2000 J/KG
should generate rare late June lake enhanced precipitation. Any lake
enhanced rain will become more scattered during the late morning
hours during increased daytime mixing. The approach of an upper
level shortwave later Monday will again increase the coverage area
of showers and thunderstorms over the region. The deep 500 hPa
trough and its associated cool pool will encourage some thunderstorm
development, and with low freezing levels and WBZ heights around 6-
8K feet some graupel or small hail will be possible. However the
skinny CAPE profiles suggest that larger hail will be unlikely.

Showers and thunderstorms will diminish Monday night with the
passage of the shortwave within the base of the long wave trough.
There may linger a few lake enhanced rain showers deeper into the
night, especially across the North Country which will lie under the
cooler air aloft.

Tuesday we will remain within the influences of the upper level
trough, through now behind the robust shortwave, and slowly rising
heights aloft the rain shower coverage/intensity should be less than
Monday. The still cool pool aloft will continue the chances for a
few thunderstorms. By Tuesday night the upper level trough will be
pushing away from our region with any linger rain showers largely
ending by the late evening hours. A few lake effect rain showers may
develop off Lake Ontario as low level convergence increases on a
westerly flow. However we will also begin to warm a degree or two at
850 hPa, so lake instability will not be as great as previous
nights.

Temperatures will be well below normal Monday and Tuesday with both
days only pushing mid to upper 60s for highs. Overnight lows will
drop back into the upper 40s to mid 50s closer to the lakes.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Latest runs of the medium range guidance indicate that the axis of
the longwave trough and associated vort max will be in the process
of shifting east of the forecast area on Tuesday. The cool air aloft
within the trough (again 850mb T around 6C) will support mainly a
diurnal threat for showers and possibly some thunderstorms. Similar
to Monday, taller shower/storm cells in this cool environment may
bring some small hail with a sub-10kft WBZ height. Again with
lingering cool air aloft, high temps will top out again in the 60s.

Surface high pressure centered over the southern Appalachians will
ridge north across the region Tuesday night and Wednesday allowing
for dry weather with mainly clear to partly cloudy skies. Temps will
still run a degree or two below normal.

Thursday and Friday, the high is forecast to shift off the Mid-
Atlantic coast with southerly winds bringing a return of increasing
moisture and warmth across western and central NY. Highs look to
push back above normal with readings in the upper 70s to low 80s. A
cool front looks to be the main focus for shower and thunderstorm
activity as both the GFS and EC models indicate it may become
stalled/stationary somewhere over the forecast area.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR conditions will prevail throughout the day, though diurnal
showers and a few isolated thunderstorms may develop in the
afternoon, largely along lakebreeze boundaries along the KIAG/KROC
corridor. Convection should rapidly diminish this evening, with the
loss of diurnal heating, giving way to more VFR conditions
overnight.

Outlook...
Sunday through Tuesday...Mainly VFR with scattered to
numerous showers and thunderstorms...mainly in the afternoons.
Wednesday...Mainly VFR.
Thursday...VFR/MVFR with a chance of showers and thunderstorms.

&&

.MARINE...
Westerly flow developing in the wake of a cold front crossing the
area will generate a moderate chop across the eastern ends of the
lakes, with waves to 3 feet. Waves will rise higher on Sunday,
particularly on the eastern half of Lake Erie, as winds strengthen
further as a strong upper level disturbance moves through. Small
craft advisory conditions will develop on the eastern end of Lake
Erie by Sunday afternoon and perhaps on the eastern end of
Lake Ontario by Sunday night.

After a brief respite Monday morning, another passing upper level
disturbance will likely bring another period of small craft advisory
conditions to Lake Erie Monday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from noon Sunday to 2 AM EDT Monday for
         LEZ040-041.

&&

SYNOPSIS...TMA
NEAR TERM...APFFEL/TMA
SHORT TERM...THOMAS
LONG TERM...SMITH
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Jun 24, 4:30 AM EST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
530 AM EDT Sat Jun 24 2017

NYZ005>007-250930-
Northern Cayuga-Oswego-Jefferson-
530 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Lakeshore flooding and an elevated risk of hazardous swimming
conditons remains a potential concern for Sunday as period of gusty
southwest winds is forecast to develop during the afternoon/evening.
Above normal lake levels when combined with a strong onshore wind
can worsen lake shore flooding and enhanced wave action can result in
further shoreline erosion.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-008-011>014-021-250930-
Niagara-Orleans-Monroe-Wayne-Lewis-Genesee-Wyoming-Livingston-
Ontario-Allegany-
530 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-250930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
530 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-250930-
Northern Erie-Chautauqua-Southern Erie-
530 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An elevated risk of hazardous swimming conditons and possible
lakeshore flooding remains a potential concern for Sunday as period
of gusty southwest winds is forecast to develop and build waves
during the afternoon/evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 24, 1:17 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Buffalo NY
217 PM EDT SAT JUN 24 2017

NYZ003-010-011-241900-
Genesee-Monroe-Northern Erie-
217 PM EDT SAT JUN 24 2017

...A LINE OF SHOWERS WILL AFFECT NORTHEASTERN ERIE...SOUTHWESTERN
MONROE AND NORTHERN GENESEE COUNTIES...

At 213 PM EDT, radar indicated heavy showers were located along a
line extending from Scottsville to near Akron. Movement was east at
20 mph but additional shower development is occurring behind this
line causing training of showers and heavy rain.

Locations impacted include...
Batavia, Le Roy, Akron, Byron, Scottsville, Oakfield, Riga, Bergen,
Elba and Mumford.

This includes Interstate 90 between exits 48A and 47.

Heavy rainfall is occurring with these showers, and may cause
ponding on area roadways.

LAT...LON 4309 7850 4308 7850 4309 7846 4308 7771
      4299 7773 4300 7854 4309 7854
TIME...MOT...LOC 1813Z 269DEG 17KT 4304 7777 4305 7844

Welch
Special weather statement, Jun 24, 2:07 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
307 PM EDT SAT JUN 24 2017

NYZ001-002-010-011-241930-
Orleans-Genesee-Niagara-Northern Erie-
307 PM EDT SAT JUN 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE...SOUTHEASTERN
NIAGARA...SOUTHWESTERN ORLEANS AND NORTHWESTERN GENESEE COUNTIES...

At 305 PM EDT, a strong thunderstorm was located near Akron, or 10
miles south of Medina, moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Akron, Oakfield, Alabama, Wolcottsville, Clarence Center and Rapids.

Heavy rainfall is also occurring with this storm, and may cause
localized ponding of water on area roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4300 7864 4310 7869 4321 7825 4304 7825
TIME...MOT...LOC 1905Z 262DEG 39KT 4308 7844

Welch
Special weather statement, Jun 24, 2:24 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Buffalo NY
324 PM EDT SAT JUN 24 2017

NYZ001-002-010-011-242015-
Orleans-Genesee-Niagara-Northern Erie-
324 PM EDT SAT JUN 24 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
SOUTHERN NIAGARA...SOUTHWESTERN ORLEANS AND NORTHWESTERN GENESEE
COUNTIES...

At 322 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Oakfield to near Niagara Falls.
Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Amherst, Tonawanda, Grand
Island, Pendleton, Akron, Oakfield and Sanborn.

Heavy rainfall is also occurring with these storms, and may cause
localized ponding of water on area roadways.

LAT...LON 4311 7906 4312 7907 4313 7905 4322 7815
      4306 7811 4298 7901 4302 7902 4303 7901
      4306 7900 4307 7901 4308 7908
TIME...MOT...LOC 1922Z 260DEG 26KT 4309 7834 4305 7907

Welch
Special weather statement, Jun 24, 3:14 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
414 PM EDT SAT JUN 24 2017

NYZ001-242045-
Niagara-
414 PM EDT SAT JUN 24 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NIAGARA COUNTY...

At 414 PM EDT, a strong thunderstorm was located over Niagara Falls,
moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Grand Island, Newfane,
Pendleton, Lewiston, Sanborn, Wilson and Cambria Center.

Heavy rainfall is also occurring with this storm, and may cause
localized ponding of water on area roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4311 7906 4312 7907 4314 7904 4317 7905
      4320 7905 4335 7871 4311 7856 4305 7892
      4306 7895 4306 7899 4304 7901 4306 7900
      4308 7908
TIME...MOT...LOC 2013Z 245DEG 26KT 4312 7905

Welch

The radar

The Buffalo radar (KBUF), 28 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Niagara

When
June 24, 3:14 PM EST
Where
Niagara County, 0.86 mi NE of Falls
Measured
0.75 in hail
Reported by
Social Media
Coordinates
43.090, -79.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710922.